Alert archive / New York / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 79, NWS New York, NY

August 11, 2000Orange County, New York

NWS New York, NY issued this severe thunderstorm warning at Aug 11, 2000, 8:53 PM EDT for Orange County, New York. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 11, 2000, 8:53 PM EDT (00:53 UTC)
Expired
Aug 11, 2000, 9:45 PM EDT
In force
52 min
Issued by
NWS New York, NY
Area
Whole counties

County Orange County, NY

The nearest sounding before it

Brookhaven, NY (KOKX), launched 00:00Z, 0.9 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 00:00Z on 2000-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 383 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 00:00Z on 2000-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
383 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
984 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KOKX 120055
SVRNYC
NYC071-120145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW YORK NY
853 PM EDT FRI AUG 11 2000

THE NATIONAL WEATHER SERVICE IN UPTON NY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR THE FOLLOWING COUNTIES...

  IN SOUTHEASTERN NEW YORK STATE...
     EASTERN ORANGE...

* UNTIL 945 PM EDT...

* AT 853 PM NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SEVERE
  THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES SOUTH OF WALDEN
  TO 4 MILES SOUTHEAST OF WARWICK..MOVING EAST AT 15 MPH.

* BASED ON THIS MOVEMENT...THE SEVERE THUNDERSTORMS SHOULD BE IN
  THE VICINITY OF...
  MONROE AROUND 900 PM...
  HARRIMAN AROUND 910 PM...

THESE ARE DANGEROUS STORMS WITH DAMAGING WINDS...STAY INDOORS AWAY
FROM WINDOWS.

$$

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN UPTON NY.

LAT...LON 4153 7424 4120 7429 4122 7416 4152 7402

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 2:56 PM EDT, 5 hours 57 minutes earlier.

Area forecast discussion, Aug 11, 2:56 PM EDT, 5 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
256 PM EDT FRI AUG 11 2000

SHORT TERM:  LOTS OF MESOSCALE FTRS TO CONTEND W/ THIS AFTN.  AM
MONIORING AREAS ALG/NW OF 2NDRY CONVERGENCE LN FM CNTRL LI BACK INTO
XTMR NRN NJ FOR PSBL FFA FOR AFTN PCKG AND ISOLD SVR ISSUANCE.  LCL
+RA AND SML HAIL IN STGR CELLS.  CELLS N/W OF INVERTED TROF SHWG SUM
NWD MOVMNT...OTHR CELLS NRLY STNRY.

88D SEEMS TO BE OVERESTIMATING RAFL A TAD (PSBL HAIL CONTAMINATION).
HWVR...FEEL FFA WARRANTED FOR LWR HUDSON VLY...NERN NJ AND NYC/WRN
SUFFOLK CO NY.  WL NOT ISSUE FOR ERN LI OR CT ZNS ATTM.

BASED ON ERLR SPOTTER RPT (JUST W OF EWR/1555Z)...GETTING PEA SIZE
HAIL OUT OF 40-ISH VIL/55-60 DBZ ARND 20K FT.  SVR CRIT BEING
CONSIDERED ATTM HERE IS 60+ DBZ ARND 20K/VIL ABT 45.  LATTER
PARAMETER BASED ON PARCEL FRZG LVL OF NR 20K FT BASED ON SFC LIFT
USING U70S TEMP/70 DEWPT.  DONT HV TIME TO GO INTO TECHNIQUE
DETAILS...BUT IT HAS SHWN POSITIVE RESULTS HERE AND SPCLY OTHR PTS
OF USA.

INVERTED TROF ESTABLISHING ITSELF FM DOWNEAST ME-NRN NJ AND PTS SW.
2NDRY CONVERGENCE LN MENTD ABV JUST ADDING XTRA LIFTING MECH.  XPCT
SUM OF ACTIVITY TO DIE OFF W/ LOSS OF DAYTIME HTG AND LTL H500 JET
STREAK MOVG NE AND PUTTING OUR RGN IN UNFAVORABLE LRQ.  WL KEEP SCT
SHRA/TS W/ LCL HVY RAINERS IN THRU MIDNIGHT AT LST.

LONGER TERM:  SAT IS A ? MARK...MAY END UP JUST CLDY AS OPPOSED TO
SHRWY.  WL KEEP SCT SHRA IN FCST FOR SAT AS INVERTED TROF AND
PLENTIFUL MSTR STL ARND.  OTRW...CLDY W/ TEMPS A TAD BLO GDNC NMBRS.

FEEL THAT AVN IS THE BETTER MDL BASED ON PMDHMD DISC OF SFC LO RMNG
CLSR TO UPR LO IN MID-ATLC.  THUS...W/ SFC RDG TRYING TO BUILD SWD A
BIT...THINK THAT PTCHY FG/DZ WL DO IT FOR SAT NITE.  SUN IS WHERE
THINGS GO DOWNHILL.  SFC LO MOVS A BIT FRTHR N AND BY AFTN SHUD BE
RAINING ACRS ENTIRE FA.  WL GO LKLY POP ALL ZNS FOR SUN AND WL KEEP
MENT TO AFTN FOR INT ZNS.  THIS APRS TO MATCH UP QUITE WELL W/ LTST
BOX WRKZFP (THX JD).

XTNDD:  DONT LIKE LOOK OF UPR PTTN TO GET UPR LO OUTTA HERE ANYTIME
TOO SOON...THO MRF KICKS SYS OUT MON.  WL RUN W/ MAN PROGS IDEA OF
EXITING SYS ON MON W/ ANTHR CDFNT TO APCH TUE AFTN W/ INTRO TO SCT
AFTN/EVNG SHRA/TS.

MARINE:  SCA MAY BE NEEDED LT SAT AND HDLN TO CONT.  ALSO...W/ APCH
OF FULL MOON ERLY NXT WK (TUE)...WL HV TO WATCH FOR INCRG TIDES AND
PTNTL FOR CSTL FLDG.  WL NOT ISSUE ANYTHING ALG THOSE LNS ATTM...BUT
BEARS WATCHING.

PCKG WL BE LT THIS AFTN...HOPE TO HV ALL OUT BY 1930Z.

.OKX...FFA FOR NJZ002>006-011-NYZ067>078-080 TIL 12/0400Z.

SDR

In the hours before

Local storm report, Aug 11, 3:19 PM EDT, 5 hours 34 minutes before
NYCLSRNYC ALL
TTAA00 KNYC DDHHMM

PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
319 PM EDT FRI AUG 11 2000

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0130 PM    HUNTINGTON                NY   FLOODING
08/11/00   SUFFOLK                        PARTS OF RTE. 25 AND
                                          MELVILLE ROAD WERE FLOODED
                                          IN HUNTINGTON STATION.

0140 PM    YORKTOWN HGTS             NY   FLOODING
08/11/00   WESTCHESTER                    COMMERCE STREET AND RTE.
                                          118 WERE 3FLOODED.

0305 PM    PUTNAM VALLEY             NY   FLOODING
08/11/00   PUTNAM                         PART OF PEEKSKILL HOLLOW
                                          RD. FLOODED.

GC

The office that day

Everything else NWS New York, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 6:12 AM EDTFlash Flood WarningOKXQueens3 hr
Aug 12, 7:27 AM EDTFlash Flood WarningOKXRichmond2 hr

Nearby

Severe Thunderstorm Warnings in New York, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.